First week done !!!

  • 12 replies
  • 35 subscribers
  • 358 views

Hi everyone , 

just done my first week of chemoradiotherapy 

Did any one you experience difficulty in peeing and having a bowel movement ?not had the skin problem as yet but strong pains in the lower abdomen … not sure whether it’s the radiotherapy or my condition ? 

thank you 

Chrissie xx

  • I wS pk until the last week then it was painful for 3 weeks had a sitz bath which helped 

  • Hi Chrissie49 well done for completing your first week and you will start getting into your routine of daily visits and before you know it they will be over. Be prepared that some people will get a build up of symptoms and my experience of the first few weeks were cystitis and sore gums as your mouth can become sensitive. I got a soft toothbrush with mild toothpaste to counteract this. Drink plenty of fluids to help your bladder and just let your treating team know what symptoms you are experiencing. Your skin may start to feel sore around the 3/4 week but we are all different. Are you using any creams to help keep your skin comfortable? As weekend walker suggested, get a sitz bath if you have not got a bidet many found these invaluable during treatment. You will experience discomfort during bowel movements etc and sitting in warm water in the sitz bath over your toilet helps and then you can clean this quite easily. You can get these on Amazon. Your diet is important and I just tried to eat healthy but be aware some foods will give you loose bowels or constipation. The hospital provide tablets to help keep your stools soft during your treatment. You will also feel tired easily so get as much rest as you can. We have to learn how we help our bodies during this period and we are all different as some do experience more discomfort than others. Use your treatment team as much as possible for help with your skin reactions and advice. My specialist nurse was a absolute star.

    good luck with next week.

    Julie

  • Hi  ,

    Congratulations on completing your first week! As Julie has said next week will feel more routine & before you know it you’ll be at the end. 

    In the second week of treatment I suffered radiation cystitis, unfortunately this can’t be medicated like bacterial cystitis & I was advised the only remedy is to drink lots, I drank water & unsweetened cranberry juice. I also suffered constipation, which in hindsight I don’t think was actual constipation but more likely a whole load of inflammation that made it more difficult to pass anything. I took stool softeners to combat this. Mention these issues at your next appointment, on Monday I’m guessing, your treating team should be able to advise & maybe prescribe Movicol or Laxido for you if you’re still struggling with bowel movements. 

    Good luck for next week & keep checking off those sessions. 

    Nicola 

  • Thanks Julie , that is really helpful .. i bought a sitz bath , in anticipation and am trying hard to eat little and often … rest and get ready each day for radiotherapy .. I haven’t been able to see a nurse or consultant till next Thursday but there is an emergency number for a high temperature etc …

    this journey is a learning curve for us all and I’m so grateful for this forum and everyone’s help 

    take care 

    Chrissie xx

  • Ahh many thanks Nicola , I thought I was the only one suffering with constipation !!!! JoyI have increased my movicol and taking stool softeners and trying to understand good days , bad days …. I’m so scared of having a rectal bleed as I have malignant retrorectal cysts as well as anal , both can bleed .. 

    Hope you doing well ?

    take care 

    Chrissie xx

  • Yay, Chrissie!

    Head down and keep moving forward.

    It took me a minute to figure out the extremes of constipation and diarrhea, how much coffee I can realistically have and when, and how much stuff I needed to handle using the loo. I can't remember exactly when the pain started getting bad, but pain and pressure from constipation are things I now factor into almost every facet of life so I can avoid them!

    Sitz baths, plenty of water and mild stool softeners will probably do the trick for this. I found laxatives, even 'gentle' ones too harsh, and had to stick to softeners. 

    Enjoy your respite this weekend and rest up as much as you can.

    Hugs

    Suz

  • Hello Chrissie49

    I didn't experience that in the first week, but it may well be that I had slightly different areas targeted during radiotherapy.  I would mention anything that gives you concern to your treating team, they are normally very responsive.

    During treatment I suffered from diarrhoea, I am not sure if it was the chemo or the radiotherapy that caused it but that quickly changed when I started taking painkillers, in particular the opioid-based ones.  They slow everything down and constipation is the last thing you want.  So if and when you take strong painkillers, stool softeners such as Laxido should be taken alongside.

    Just keep counting off those days!

    Irene xx

  • Hi Irene , 

    hope you doing well ? 
    I think my problems are the cysts as well as the anal cancer .. I struggle to find any info as even my oncologist never seen this before !!! I will carry on with my movicol , stool softeners and plenty of rest … 

    take care 

    Chrissie xx

  • I suffered constipation the whole way through my treatment  , I couldn’t take any opiate based pain relief so that ruled out anything morphine or codeine based as these just made it a whole lot worse, I’d prepared for diarrhoea with a supply of loperamide but ended up taking Movicol or Laxido throughout & for approximately 3 yrs after (latterly due to anal stenosis) but I’m pleased to say for the last 3 yrs I’ve not had to take them, the stenosis has improved, not 100% but much better than it was. I have to avoid eating too much of certain foods & I keep my fibre & fluid intake up or the constipation returns, strangely enough it’s something I never suffered with prior to my diagnosis! 

    Nicola 

  • Ahhh Nicola , a kindred constipation suffer !!! It’s weird one as I have completed my first week , so free of chemo tabs this weekend .. had a relatively normal bowel movement yesterday so didn’t take movicol last eve … back on the chemo and radiotherapy this afternoon , let’s see what happens ? Don’t want constipation , don’t want diarrhoea either !!! I did manage to see my son and grandson yesterday , so normality for a few hours …. Thanks for your reply , have a good day 

    take care 

    Chrissie xx